Texas, 2005

Hail and Damaging Wind in Texas, May 25, 2005

May 25, 2005 · NWS AMA · 3 events in 2 counties and zones

Severe thunderstorms with large hail and high winds moved across the northeast Texas panhandle during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with large hail and high winds moved across the northeast Texas panhandle during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 10:27 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 24, 10:27 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1127 PM CDT TUE MAY 24 2005

.UPDATE...
UPDATED THE FORECAST PACKAGE TO INCREASE POPS MAINLY IN THE
NORTHEAST AS AN MCS MOVES INTO THE PANHANDLES FROM SOUTHEASTERN
COLORADO AND SOUTHWESTERN KANSAS. EASTERLY WINDS IN THE LOW LEVELS
ARE ADVECTING MOISTURE INTO THE AREA WHICH IS MAINTAINING ENOUGH
INSTABILITY TO KEEP THE THUNDERSTORMS GOING. STORM RELATIVE INFLOW
FAVORS THE THUNDERSTORMS TO MOVE SOUTHEAST WITH PERHAPS SOME
DEVELOPMENT ON THE WESTERN FLANK OF THE LINE. THE MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND HIGH WINDS.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 250 PM CDT TUE MAY 24 2005/

DISCUSSION...
INITIAL STABILITY LEVELS SIMILAR TO YESTERDAY. COOL AIR PACKED
BETWEEN WARM AIR ALOFT AND AT LOWER LEVELS WOULD POINT TO ANOTHER
THREAT FROM DAMAGING WINDS TONIGHT. THE TIMING OF THE MAIN ACTIVITY
FOR TONIGHT SEEMS TO BE LATER BASED ON THE TIMING OF THE NEXT
SIGNIFICANT SHORT WAVE AFTER MIDNIGHT. THE PLAN IS TO RAISE POPS
AFTER MIDNIGHT AS THE BOUNDARY AFFECTS OUR NORTHEAST AREAS FIRST
AND THEN MOVES SOUTHWARD. INDICATORS SHOW MOISTURE WRAPPING IN
BEHIND THE FRONT/BOUNDARY.

FOR WEDNESDAY...THE NORTHWEST FLOW CONTINUES AND BRINGS YET ANOTHER
DISTURBANCE ACROSS THE PANHANDLES. SURFACE SYSTEM WILL PULL
TOGETHER INGREDIENTS FOR ANOTHER ROUND OF SEVERE WEATHER...THIS TIME
FURTHER SOUTH IN THE AREA.

FOR THURSDAY...ALL INDICATORS SHOW SOMEWHAT LOWER TEMPERATURES AND
WILL LOWER THEM A FEW NOTCHES.

NO SIGNIFICANT CHANGES TO THE EXTENDED PERIOD. NORTHWEST FLOW
PERSISTS FOR THE REMAINDER OF THE WEEK. A SYSTEM IS STILL TIMED FOR
THE SAT/SUN PERIOD.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

15/10
Hazardous weather outlook, May 24, 8:26 PM CST, 4 hours 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
926 PM CDT TUE MAY 24 2005

OKZ001>003-TXZ001>020-251100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
926 PM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AND THE NORTHEAST
TEXAS PANHANDLE. OTHERWISE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR THE REST OF THE OKLAHOMA AND TEXAS PANHANDLES.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND NIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES AS A
COLD FRONT APPROACHES THE PANHANDLES. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY SEVERE WEATHER THREATS. THUNDERSTORMS WILL BE
POSSIBLE AGAIN THURSDAY THROUGH SUNDAY MAINLY DURING THE AFTERNOON
AND NIGHTTIME HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ACROSS ALL OF THE PANHANDLES SHOULD
STAY INFORMED CONCERNING THE SEVERE WEATHER POTENTIAL THROUGH
TONIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT...AND BE
PREPARED FOR ACTIVATION SHOULD HAZARDOUS WEATHER DEVELOP.

GOEHRING

In the hours before

Special weather statement, May 24, 11:40 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1240 AM CDT WED MAY 25 2005

OKZ003-250630-
BEAVER OK-
1240 AM CDT WED MAY 25 2005

...STRONG THUNDERSTORM IN BEAVER COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF FORGAN AT 1240 AM
CDT...MOVING SOUTHEAST AT 30 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, May 24, 11:51 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1251 AM CDT WED MAY 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             5.5 WNW GUYMON          36.72N 101.57W
05/25/2005  1.75 INCH        TEXAS              OK   EMERGENCY MNGR

            40 TO 50 MPH WINDS REPORTED ALSO. VERY LITTLE RAIN.

&&

LG
Local storm report, May 25, 12:29 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
129 AM CDT WED MAY 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     HAIL             GUYMON                  36.69N 101.48W
05/25/2005  1.00 INCH        TEXAS              OK   LAW ENFORCEMENT

&&

LG
Special weather statement, May 25, 12:30 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
130 AM CDT WED MAY 25 2005

TXZ005-250700-
LIPSCOMB TX-
130 AM CDT WED MAY 25 2005

...STRONG THUNDERSTORM IN LIPSCOMB COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF DARROUZETT AT 130
AM CDT...MOVING SOUTHEAST AT 45 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN LIPSCOMB COUNTY...INCLUDING THE CITIES OF LIPSCOMB...
FOLLETT...AND HIGGINS...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY.  LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.
Local storm report, May 25, 12:33 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
133 AM CDT WED MAY 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     HAIL             HARDESTY                36.61N 101.19W
05/25/2005  0.88 INCH        TEXAS              OK   EMERGENCY MNGR

&&

LG
Local storm report, May 25, 12:35 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
135 AM CDT WED MAY 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             5 NW HARDESTY           36.67N 101.26W
05/25/2005  1.75 INCH        TEXAS              OK   MEDIA

&&

LG

The radar

The Amarillo radar (KAMA), 153 km away, was scanning. The volume nearest the first event began at 07:05 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ochiltree

When
May 25, 1:05 AM CST
Where
Ochiltree County, Perryton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -100.800

Hail, Ochiltree

When
May 25, 1:05 AM CST
Where
Ochiltree County, 2 mi N of Perryton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -100.800

Thunderstorm Wind, Lipscomb

When
May 25, 1:30 AM CST
Where
Lipscomb County, Follett
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.433, -100.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450283, 5450284, 5450285.